Utah, 2020Damaging Winds in Utah, June 5, 2020
June 5, 2020 · NWS SLC · 25 events in 12 counties and zones
Severe thunderstorms developed across Utah as a potent storm system moved across the Great Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across Utah as a potent storm system moved across the Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 5, 12:37 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 5, 12:37 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
137 PM MDT Fri Jun 5 2020
.SYNOPSIS...The first in a series of Pacific storm systems will
cross the area from the southwest today into Saturday. This first
storm will be followed by a substantially colder storm system
Sunday into Monday.
&&
.SHORT TERM (Through 6 pm Sunday)...Afternoon satellite is
beginning to show expanding high clouds across Utah from the
upper level low moving into southern California. Gusty south winds
have already begun to ramp up across western and parts of southern
Utah this afternoon under a very dry airmass. Per the 12z KSLC
sounding a very well mixed layer from the surface to 500mb with
near uniform increasing winds aloft could be observed. As
temperatures rise into the mid and upper 90s across the West
Deserts and along the Wasatch Front, excellent mixing of the mid
to low levels is expected this afternoon.
As the Desert Southwest trough ejects to the northeast into the
four corners today, a wide swath of moisture will come with it.
Very dry antecedent conditions will precede the increase in
moisture tonight resulting in strong gusty winds from any
afternoon thunderstorms that develop. Large scale ascent will aide
in the development of afternoon thunderstorms where the jet noses
into western and southern Utah. Timing for thunderstorms with
very little to no precipitation this afternoon looks to develop
between 2pm and 7pm moving north. Can not rule out severe wind
gusts to impact the Wasatch Front or areas of northeast Utah later
this afternoon with isolated to scattered thunderstorms in this
dry airmass.
When the moisture finally surges north, the next part of the story
will unfold. The moisture with the trough continues to look quite
impressive spreading northward. Widespread rainfall is expected
along and near I-15 in central and southern Utah later this
evening and will then spread into eastern Utah overnight through
early Saturday morning. Precipitation will continue spreading
north to near I-80 in the far extent of north and northeast Utah.
The going Flash Flood Watch was expanded into the far northeast
corner of Utah today to capture the numerous bands of convection
that may redevelop overnight into Saturday afternoon and bring
heavy rainfall. The synoptic scale ascent will help mix the
boundary layer increasing the available moisture. More high
resolution models today continue to advertise a redevelopment of
convection taking place from south-central Utah northeast through
Saturday evening.
Areas of concern continue to be normally dry washes and small
streams, slot canyon and slick rock areas, and locations near and
downstream of recent burn scars. Potential for debris flows off
any recent burn scars will remain elevated through late Saturday.
As convection begins to move off to the east late Saturday night,
the next weather feature will approach from the northwest as a
cold front bringing widespread precipitation to northern Utah this
time.
.LONG TERM (After 6 pm Sunday)...As the Saturday convective activity
quickly exits the area to the northeast, an unseasonably cold trough
over the Pacific Northwest will track inland and begin to move
through the Great Basin. A modest 700MB baroclinic zone is expected
to reach northern Utah Saturday evening, with an associated area of
widespread precipitation. Areas from around Strawberry Reservoir
northward and from the Great Salt Lake eastward should see steady
periods of much-needed light to moderate rain overnight Saturday
night. A consensus of model guidance continues to suggest a half
inch or more possible for valley locations during this period.
Precipitation will turn more showers by sunrise Sunday, with showers
continuing for northern Utah for around 24 hours as the upper-level
trough axis slowly approaches. A break is possible Monday morning as
the trough axis passes, following by orographic showers Monday in
areas favored by northwest flow such as the Cottonwoods.
Temperatures aloft meanwhile will slide during the day Sunday and
bottom out Monday, with 700MB temperatures reaching the -5 to -7C
range. Current guidance would put Monday's high at SLC in the 50s,
cooler than any low temperature of the last 10 days!
With the colder air moving in Sunday night, snow levels will sink,
potentially to around 6,000'. Bear Lake, southwest Wyoming, and the
Wasatch Back could see a trace of slushy snow. Higher up, an inch or
two is possible in the Uintas and Wasatch. Showers look to
eventually taper off Monday as the trough axis slides to our east.
Lingering showers should come to an end Monday night as drier air
filters in behind the trough. Some ensemble members continue to
suggest a slower exit for the system, but the more common solution
is to have it well east of our area by Tuesday morning. Deepening on
how quickly it exits, the lingering cool air mass combined with calm
conditions and clearing skies will allow for a cold start to the day
Tuesday. Outlying agricultural areas outside of the Wasatch Front
and low-elevation valleys of southern Utah could see at least
freezing temperatures and even a hard freeze.
As the week progresses, consensus amongst the ensemble members is to
replace the northwest flow aloft with an upper level ridge axis
center over the Great Basin which will promote a quick warmup across
Utah. Temperatures will thus go from the 50s on Monday back into the
80s and 90s by Thursday. Looking even further out, there is
potential for another period of critical fire weather conditions
late in the week as our region looks to lie beneath southwest flow
aloft in advance of an approaching trough, leading to hot/dry/windy
conditions.
&&
.AVIATION...Gusty south winds are likely to persist at the SLC
Terminal through the rest of the valid TAF period. AWW criteria for
wind is expected to continue into the early evening, with a 20%
chance of extending overnight. Isolated vicinity showers and/or
thunderstorms are possible late afternoon into early evening, with
cigs remaining at or above 9kft agl through the night.
&&
.FIRE WEATHER...Strengthening southerly flow combined with
a very dry air mass will bring critical fire weather conditions
to most valleys this afternoon and evening. Additionally, the
leading edge of a plume of moisture centered over eastern Utah
will yield isolated to widely scattered dry thunderstorms this
afternoon for many locations. This moisture will increase
substantially overnight bringing widespread wetting rains to areas
east of I-15 through Saturday morning. Thunderstorms will also
bring a threat of locally heavy rainfall during this time.
Southerly winds will once again strengthen Saturday afternoon
across most areas, however increased humidity should preclude
critical fire weather conditions. A cold front will cross northern
and central Utah Saturday evening bringing another round of
wetting rains, along with much cooler temperatures for Sunday.
Cool and unsettled weather is expected to persist into early next
week, followed by a rapid warmup midweek and another potential
period of critical fire weather conditions late in the week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-482-489-
492-494-495-497-498.
Flash Flood Watch from late tonight through Saturday afternoon
for UTZ009>013-021-517.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Dewey
LONG TERM...Van Cleave
AVIATION...Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 5, 1:18 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
218 PM MDT Fri Jun 5 2020
UTZ001>016-019>021-517-518-WYZ021-062030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
218 PM MDT Fri Jun 5 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
A Red Flag Warning is in effect for most valleys across southern,
central, and northwestern Utah this afternoon and evening, due to
a combination of gusty south winds, very low humidity, and dry
thunderstorm potential.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Flash Flood Watch is in effect for late tonight through
Saturday afternoon across all of eastern Utah and portions of
central Utah, where rapidly increasing moisture will bring a
threat for locally heavy rainfall.
A cold front will sweep across northern Utah and southwest
Wyoming late Saturday through Saturday evening bringing another
round of showers and thunderstorms.
A second storm system will will bring another round of
precipitation to southwest Wyoming and the northern and central
portions of Utah Sunday into Monday, with snow possible for the
mountains and mountain valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jun 5, 2:31 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Fri Jun 5 2020
UTZ015-016-517-518-052230-
Southern Utah Mountains UT-Southwest Utah UT-
Central and Southwest Mountains UT-West Central Utah UT-
331 PM MDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLARD...WESTERN
SEVIER...BEAVER AND NORTHERN IRON COUNTIES UNTIL 430 PM MDT...
At 330 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds 25 miles southwest of
Milford...moving north at 45 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Beaver, Milford, Enoch, Parowan, Paragonah, Kanosh, Cove Fort,
Summit, Minersville, Indian Peak Management Range, Manderfield,
Modena, Adamsville, Hamlin Valley, Black Rock, Hatton, Woods
Reservoir and Lund.
This includes the following highways...
Interstate 15 between mile markers 67 and 153.
Interstate 70 between mile markers 0 and 7.
Utah Route 21 between mile markers 10 and 107.
Utah Route 56 between mile markers 5 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3777 11293 3776 11404 3883 11403 3885 11230
3854 11252 3820 11256 3787 11271
TIME...MOT...LOC 2130Z 179DEG 40KT 3810 11331
DVCSpecial weather statement, Jun 5, 3:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
408 PM MDT Fri Jun 5 2020
UTZ008>011-014-052300-
Wasatch Mountains South of I-80 UT-Sanpete/Sevier Valleys UT-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
Western Uinta Mountains UT-
408 PM MDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANPETE...
NORTHWESTERN EMERY...NORTHWESTERN CARBON...SOUTHEASTERN WASATCH...
WESTERN DUCHESNE AND SOUTHEASTERN UTAH COUNTIES UNTIL 500 PM MDT...
At 406 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles northwest of Scofield, or 23 miles
northeast of Moroni...moving north at 45 mph.
Winds 40 to 50 mph are possible.
Locations impacted include...
Scofield, Soldier Summit and Strawberry Reservoir.
This includes the following highways...
US Route 6 between mile markers 193 and 214.
US Route 40 between mile markers 32 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Strawberry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3967 11114 3971 11143 4035 11133 4033 11104
4026 11086
TIME...MOT...LOC 2206Z 192DEG 37KT 3978 11129
ChurchThunderstorm Wind, Sevier
- When
- June 5, 3:08 PM MST
- Where
- Sevier County, 3.24 mi E of Monroe
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 38.630, -112.060
The Monroe sensor recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Utah
- When
- June 5, 3:08 PM MST
- Where
- Utah County, (Pvu)provo Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.220, -111.720
A peak wind gust of 61 mph was recorded at Provo Municipal Airport.
Thunderstorm Wind, Juab
- When
- June 5, 3:20 PM MST
- Where
- Juab County, 2.33 mi SSW of Sharp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.590, -111.920
A peak wind gust of 58 mph was recorded by the I-15 at MP 215 Lampson Canyon sensor.
Thunderstorm Wind, Sanpete
- When
- June 5, 3:30 PM MST
- Where
- Sanpete County, 1.48 mi NNW of Mt Pleasant Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.540, -111.480
The Sanpete- Agrimet sensor recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Sanpete
- When
- June 5, 3:37 PM MST
- Where
- Sanpete County, 0.53 mi E of Manti Ephram Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.330, -111.610
The 5 NNE Manti sensor recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Sevier
- When
- June 5, 3:37 PM MST
- Where
- Sevier County, 6.5 mi E of Glenwood
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 38.780, -111.860
The Glenwood 7 E station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Duchesne
- When
- June 5, 3:40 PM MST
- Where
- Duchesne County, 3.24 mi ESE of Fruitland
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.210, -110.770
The Fruitland 3 ESE station recorded a peak wind gust of 69 mph.
Thunderstorm Wind, Wasatch
- When
- June 5, 3:51 PM MST
- Where
- Wasatch County, 11.3 mi SE of Center Creek
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -111.180
The Creek Peak Avalanche sensor recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Washington
- When
- June 5, 4:04 PM MST
- Where
- Washington County, 0.88 mi SW of Leeds
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.220, -113.380
The White Reef sensor recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Summit
- When
- June 5, 4:35 PM MST
- Where
- Summit County, 10.42 mi SE of Pineview
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.840, -111.020
The Windy Peak Avalanche sensor recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- June 5, 5:00 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Faust 3 S sensor recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- June 5, 5:05 PM MST
- Where
- Tooele County, 0.52 mi E of Barro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.730, -113.470
At semitrailer was blown over at milepost 30 on Interstate 80.
Thunderstorm Wind, Tooele
- When
- June 5, 5:10 PM MST
- Where
- Tooele County, 0.87 mi SE of Timpie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.740, -112.620
Three semitrailers were blow over between mileposts 77 and 79 on Interstate 80.
Thunderstorm Wind, Utah
- When
- June 5, 5:14 PM MST
- Where
- Utah County, 1.74 mi SE of Alpine
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.430, -111.750
The Pleasant Grove RAWS recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Salt Lake
- When
- June 5, 5:18 PM MST
- Where
- Salt Lake County, 1.26 mi ESE of Nash
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.460, -111.900
The Bluffdale 3 ESE station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Salt Lake
- When
- June 5, 5:18 PM MST
- Where
- Salt Lake County, 1.71 mi WNW of Ft Douglas
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.790, -111.860
The Salt Lake City 1 NNE station recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- June 5, 5:18 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.370, -113.000
The U.S. Army Dugway Proving Ground 16 WNW sensor recorded a peak wind gust of 68 mph.
Thunderstorm Wind, Salt Lake
- When
- June 5, 5:40 PM MST
- Where
- Salt Lake County, 1.73 mi SW of Sugar House
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -111.770
The Sugarhouse 2 E sensor recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Salt Lake
- When
- June 5, 5:49 PM MST
- Where
- Salt Lake County, 1.71 mi WNW of Ft Douglas
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.790, -111.860
The Salt Lake City 1 NNE sensor recorded a peak wind gust of 68 mph.
Thunderstorm Wind, Washington
- When
- June 5, 5:51 PM MST
- Where
- Washington County, 3.83 mi SSE of Middleton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.070, -113.520
The St George Regional Airport ASOS recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Washington
- When
- June 5, 5:52 PM MST
- Where
- Washington County, 11.21 mi W of Shivwits
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.150, -113.950
The Badger Spring RAWS recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Salt Lake
- When
- June 5, 6:05 PM MST
- Where
- Salt Lake County, 2.09 mi SW of Saltair
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -112.130
The Magna 4 NW sensor recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Weber
- When
- June 5, 6:13 PM MST
- Where
- Weber County, 0.52 mi E of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.230, -112.010
A power line fell across Interstate 15 at 2100 South in Ogden. This resulted in two traffic accidents. In addition, a grass fire was ignited. Interstate 15 was closed in both directions.
Thunderstorm Wind, Box Elder
- When
- June 5, 6:15 PM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.070, -112.590
The Lakeside 18 ESE sensor recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Weber
- When
- June 5, 6:25 PM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
The Fremont Island sensor recorded a peak wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
- Flash Flooding in New Jersey, June 5, 20209 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899903, 899904, 899905, 899906, 899907, 899908, 899909, 899910, 899911, 899912, 899914, 899900, 899901, 899915, 899916, 899917, 899918, 899919, 899920, 899921, 899922, 899923, 899902, 899924, 899925.